How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doctor Jeff Your Own Question
Doctor Jeff
Doctor Jeff, Dog Veterinarian
Category: Dog
Satisfied Customers: 4589
Experience:  Small Animal General Practitioner and practice owner with 8+ years experience
Type Your Dog Question Here...
Doctor Jeff is online now
A new question is answered every 9 seconds

Our 5 year old female Beagle started puking the day before

This answer was rated:

Our 5 year old female Beagle started puking the day before in the evening .First two vomits were dark brown color but the third one turned out bright red as it was just pure blood. We ran to our vet who immediately put her on IV fluids and started giving her some anti -toxics, anti - acidity, metrogyl and vit K. After that we got her back home and she vomited once more after that but it had small amount of blood and more bile.
Today again our vet repeated the IV fluid treatment with same set of medicines twice - one in the morning an one in the evening and had suggested to carry it for next 2-3 days more before our dog can be given any food through mouth. Although he suggested to give her some diluted yogurt and ice cubes when she really feels hungry at times.

We also got her blood test reports in which the kidney function test came normal but her
Liver function test severely high levels.
Sgot - 136
Sgot -875
Alkaline phosphate -4124
Rest of the stats in LFT test are showing in normal range.
as per our vet her liver has been badly compromised in this incident and his best guess right now is that she must have swallowed some kind of poisonous stuff( we really couldn't figure out what exactly she must have eaten as such)
Our vet is saying that the recovery of her liver will take time and she may recover in a months time.
Now I am extremely worried as the only thing on my mind right now is if we are missing out on anything as I don't want to take any chance an hence want a qualified second opinion to validate current line of treatment and next set of recommendations and suggestion.
Plus I would I also like to understand if there are any unseen condition that may occur in future?
Hi, I am Dr. Jeff. I will try to help you. Please feel free to follow up if any more information is needed. YOur vets suspicions of toxicity is not unwarranted, but other issues like biliary obstrution (and other gall bladder issues), cholangiohepatitis, leptospirosis, etc. The problem with all of these issues is narrowing them down as this could run up a pretty substantial vet bill pretty fast. It seems as though Mumble (great beagle name by the way!!!) has improved which is a good sign. Your vet is right in the fact that the liver has the ability to rebound from an incident like this as long as it is not a chronic condition. In some of these cases you may discuss other liver supportive treatments like SAMe, milk thistle (considered a homeopathic option), etc.
If you are looking for a more specific diagnosis, it may require further testing such as an ultrasound (+- biopsy), endoscopy, etc. These can be expensive but give you a better look into the structure of the liver and biliary system. Keep in mind, ultrasound is a skill that some veterinarians are better than others. So, be sure who every does the scan is confident in their abilities to identify structures around the liver, gall bladder, adrenal glands, etc.
So, if things are going well, I would continue on with your vets recommend treatments, but ask about the use of SAMe. If things are not going well, then an ultrasound is probably the next diagnostic step to get to the bottom of this. I hope this helps and gives you direction.
Dr. Jeff
Customer: replied 3 years ago.
Thanks Dr Jeff for a prompt reply ,
1.What I really want to understand from you is that in such cases is there any chance of long term complication that may arise as such and what is the likeliness of the same.

2. How long does this kind of toxicity lasts in the body of a dog and how much time it takes to completely flush it out of a dogs body.

In fact one thing I missed out on one info, actually she is an atopic dermatitis patient also for last one year and has been on steroidal treatment ( wyslone) and anti - histamine. And in addition to this she had been put on hypo allergic diet ( Farmina). Does this kind of medication for long period of time also cause sudden bloody vomiting( if it all it does)
Sorry for the delay, my previous reply did not go through.
It will be hard to determine long term complications as we do not have a firm diagnosis. That said, if this was a toxic event and he seems to be improving, my hunch is that he should do fine without long term side effects. It may take some time for the liver to bounce back, but this is a very resilient organ and a few months of support could do the job. The length of time toxins are in the bloodstream can be tough to determine. A lot depends on the toxin's halflife, the amount consumed, the individuals metabolism, etc.
The use of steroids could have elevated these liver values (especially the ALKP) but I would not expect values this high based on steroid use.
Steroids can have side effects such as GI ulcers which could result in bloody vomit. However, if he was on them for a long period of time, I would not expect that to be a likely reason unless mixed with some other medication (ie there are bad GI interactions with NSAID non steroidal antiinflamatory drugs such as previcoxx, rimadyl, etc).

I hope this helps.
Doctor Jeff and other Dog Specialists are ready to help you
Have you have the liver values rechecked yet?

Related Dog Questions